Alert archive / Oklahoma / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Norman, OK

April 23, 20044 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Apr 23, 2004, 10:42 PM CDT for 4 counties in Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 10:42 PM CDT (03:42 UTC)
Expired
Apr 24, 2004, 4:30 AM CDT
In force
6 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Atoka County, OK, Coal County, OK, Johnston County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 141 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 240344
FFWOKC
OKC005-029-069-095-240930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1042 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA
  COAL COUNTY IN SOUTHEAST OKLAHOMA
  JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA
  MARSHALL COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 430 AM CDT

* AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
THAT OVER 3 INCHES OF RAIN FELL FROM NORTH SIDES OF LAKE TEXOMA 
NORTH TO ATOKA LAKE. THUNDERSTORMS APPROACHING FROM THE SOUTH AND 
WEST WILL DROP ADDITIONAL HEAVY RAIN THROUGH THE EARLY MORNING. 
TOTAL RAINFALL MAY EXCEED 5 INCHES IN SOME LOCATIONS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
WARDVILLE...STRINGTOWN...OLNEY...NIDA...MILBURN...MADILL...LITTLE 
CITY...LEHIGH...KINGSTON...FILLMORE...COLEMAN...COALGATE...CLARITA...
AND ATOKA...MUCH OF THE LAKE TEXOMA AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO 
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3396 9694 3394 9670 3451 9586 3476 9616

$$
2 follow-up statements
000 
WGUS74 KOUN 240507
FFSOKC
OKC005-029-069-095-240930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1205 AM CDT SAT APR 24 2004

...FLASH FLOOD WARNING CONTINUES FOR COAL...ATOKA...JOHNSTON...AND 
MARSHALL COUNTIES UNTIL 430 AM...

MODERATE TO HEAVY RAIN WILL CONTINUE ACROSS SOUTHEAST OKLAHOMA 
THROUGH THE EARLY MORNING...THOUGH SOME DECREASE IN INTENSITY IS 
LIKELY AFTER 130 AM. THE REGION BETWEEN LAKE TEXOMA AND ATOKA LAKE 
WILL LIKELY EXPERIENCE THE HEAVIEST RAIN TOTALS...LOCALLY IN EXCESS 
OF 4 INCHES...BEFORE THE RAIN TAPERS OFF. RUNOFF AND FLOODING LIKELY 
WILL CONTINUE FOR SOME TIME AFTER THE RAIN ENDS.

MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER 
TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED 
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT 
DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3394 9693 3394 9669 3458 9594 3449 9661

$$
000 
WGUS74 KOUN 240641
FFSOKC
OKC005-029-069-095-240930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
140 AM CDT SAT APR 24 2004

...FLASH FLOOD WARNING CONTINUES FOR COAL...ATOKA...JOHNSTON...AND 
MARSHALL COUNTIES UNTIL 430 AM...

LIGHT TO MODERATE WILL CONTINUE ACROSS SOUTHEAST OKLAHOMA THROUGH 
THE EARLY MORNING...WITH A DECREASE IN INTENSITY EXPECTED TO 
CONTINUE THROUGH 4 AM. THE REGION BETWEEN LAKE TEXOMA AND ATOKA LAKE 
WILL LIKELY EXPERIENCE THE HEAVIEST STORM TOTAL RAINFALL...LOCALLY 
IN EXCESS OF 4 INCHES...BEFORE THE RAIN TAPERS OFF. RUNOFF AND 
FLOODING LIKELY WILL CONTINUE FOR SOME TIME AFTER THE RAIN ENDS.

MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER 
TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED 
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT 
DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3394 9693 3394 9669 3458 9594 3449 9661

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 9:40 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 23, 9:40 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT FRI APR 23 2004

.UPDATE...
SORRY FOR BEING SO LATE. WILL UPDATE FORECAST TO TWEAK POPS MAINLY
WESTERN HALF AS ONLY CHANCE/SLIGHT CHANCE WILL BE INCLUDED THROUGH
TOMORROW MORNING WEST OF CURRENT ACTIVITY. VAST MAJORITY OF HEAVY
RAIN OVERNIGHT IS EXPECTED TO BE CONFINED TO AREAS SOUTHEAST OF I-44
AND WILL REMOVE FLOOD WATCH FROM AREAS NORTH AND WEST OF A LINE FROM
CHANDLER...TO PURCELL...TO WICHITA FALLS AND ARCHER CITY. NEW WATCH
OUT SHORTLY WITH CODES AT THE BOTTOM OF THIS DISCUSSION. DESPITE
CONTINUED INCREASE IN DEEP LAYER SHEAR OVERNIGHT NORTH OF THE
SYNOPTIC BOUNDARY...NOT TOO CONFIDENT THAT WE WILL SEE ALL THAT MUCH
SEVERE CONVECTION. PRIMARY CONCERN WILL CONTINUE TO BE SOUTHEAST
OKLAHOMA THROUGH MIDNIGHT ALONG AND AHEAD OF BOUNDARY.

NO MAJOR CHANGES MADE BEYOND TOMORROW MORNING.

11

&&

345 PM
.DISCUSSION...
SEVERE THUNDERSTORMS AND HEAVY RAIN WILL INFLUENCE THE AREA
OVERNIGHT AS A SURFACE LOW OVER WEST TEXAS LIFTS NORTHEASTWARD
THROUGH THE AREA. FLOOD WATCH ISSUED EARLIER TODAY HAS BEEN EXPANDED
TO INCLUDE A FEW MORE COUNTIES WEST OF THE INITIAL WATCH. AREAS OF
DENSE FOG WILL LIKELY DEVELOP OR EXPAND NORTH OF THE FRONTAL
BOUNDARY LATER TONIGHT AS WARMER TEMPS/HIGHER DEWPOINT ADVECT OVER
COOL AND WET GROUND. MOST OF THE RAIN SHOULD END BY MIDDAY SATURDAY
AS DEEP MOISTURE SHIFTS EAST OF THE AREA AND LIFT DIMINISHES.
SUBSIDENCE AND A MORE STABLE AIRMASS WILL THEN INFLUENCE THE AREA
SUNDAY THROUGH WEDNESDAY...BEFORE ANOTHER LONGWAVE TROUGH DEVELOPS
OVER THE WESTERN UNITED STATES. MEDIUM RANGE MODELS ARE FAIRLY
CONSISTENT IN A CANADIAN AIRMASS EJECTING SOUTHWARD BY THE END OF
THE WEEK...WITH MUCH COOLER HIGHS EXPECTED OVER NORTHWEST OR
NORTHERN PARTS OF THE AREA BY LATE THURSDAY OR FRIDAY. CHANCE POPS
APPEAR WARRANTED THIS TIME AS WELL.

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  61  66  50  71 / 100  90  20   0
HOBART OK         50  62  49  72 /  90  30  10   0
WICHITA FALLS TX  58  69  52  74 / 100  40  20   0
GAGE OK           45  55  45  71 /  60  40  10   0
PONCA CITY OK     56  63  49  69 / 100 100  30   0
DURANT OK         69  76  55  73 /  70  90  40   0

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH TONIGHT OKZ026-030>032-039>043-045>048-050>052.
TX...FLOOD WATCH TONIGHT TXZ090.
Hazardous weather outlook, Apr 23, 12:09 PM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI APR 23 2004

OKZ004>048-050>052-TXZ083>090-241200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. THERE IS A SLIGHT RISK
TO THE NORTH OF THE MODERATE RISK ACROSS THE REMAINDER OF WESTERN
NORTH TEXAS AND MUCH OF OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM TRUSCOTT TO
VERNON TEXAS... TO PAULS VALLEY OKLAHOMA TO DURANT OKLAHOMA. THE
SLIGHT RISK AREA IS NORTH OF THE MODERATE RISK AND COVERS THE
REMAINDER OF THE AREA.

TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY FROM 3 PM THROUGH THE EVENING
HOURS.

IMPACTS...
HAIL TO THE SIZE OF BASEBALLS AND WINDS TO 70 MPH ARE EXPECTED IN
THE MODERATE RISK AREA... ALONG WITH THE POTENTIAL FOR TORNADOES. IN
THE SLIGHT RISK AREA...HAIL TO THE QUARTERS AND WINDS TO 70 MPH
ARE EXPECTED.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
SEVERE WEATHER OPERATIONS FROM MID AFTERNOON THROUGH THE EVENING
HOURS.

DISCUSSION...
A WARM FRONT CONTINUES TO MOVE SLOWLY NORTH ACROSS WESTERN NORTH
TEXAS AND SOUTHERN OKLAHOMA AND EARLY THIS AFTERNOON EXTENDS FROM
NEAR CROWELL TEXAS TO FREDERICK AND SEMINOLE OKLAHOMA. THE AIRMASS
TO THE SOUTH OF THIS BOUNDARY IS QUITE UNSTABLE. SOME OF THIS
UNSTABLE AIR IS MOVING ABOVE THE WARM FRONT AND SHOWERS AND
THUNDERSTORMS DEVELOPED IN NORTHERN OKLAHOMA THIS MORNING.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS
AFTERNOON. ACROSS NORTHERN OKLAHOMA... THESE THUNDERSTORMS WILL
REMAIN ELEVATED OVER THE SHALLOW COOL AIR NORTH OF THE FRONT... BUT
WILL STILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL TO THE
SIZE OF QUARTERS. FARTHER SOUTH... THE INSTABILITY AND WIND SHEAR
WILL SUPPORT SUPERCELL THUNDERSTORMS NEAR AND SOUTH OF THE WARM
FRONT. THUNDERSTORMS IN THIS AREA WILL BE CAPABLE OF PRODUCING
LARGER HAIL IN ADDITION TO DAMAGING WINDS AND ISOLATED TORNADOES
WILL BE POSSIBLE.

ALTHOUGH THE THREAT OF SEVERE WEATHER WILL DECREASE BY LATE
EVENING... AS THE UPPER LEVEL LOW CONTINUES TO AFFECT THE AREA
OVERNIGHT... SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE. LARGE HAIL
WILL BECOME THE PRIMARY SEVERE WEATHER THREAT OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...DUE TO SLOW MOVEMENT...AND OR REPEATED ROUNDS OF HEAVY
RAIN FROM ADDITIONAL THUNDERSTORMS OVERNIGHT.  A FLASH FLOOD WATCH
IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL POSSIBLY BE ONGOING SATURDAY MORNING ACROSS MUCH
OF OKLAHOMA AND WESTERN NORTH TEXAS AS THE SLOW MOVING UPPER LEVEL
LOW MAKES ITS WAY EAST ACROSS THE SOUTHERN PLAINS. THE POTENTIAL
WILL EXIST BY SATURDAY AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA FOR SOME OF THESE STORMS TO BE ACCOMPANIED BY LARGE HAIL.
THUNDERSTORMS RETURN TO THE FORECAST NEXT THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

26

In the hours before

Local storm report, Apr 23, 8:00 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             2 W LAWTON              34.60N 98.46W
04/23/2004  1.75 INCH        COMANCHE           OK   AMATEUR RADIO

&&

KT
Local storm report, Apr 23, 8:30 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             8 W JOY                 33.57N 98.36W
04/23/2004  0.75 INCH        CLAY               TX   PUBLIC

&&

KT
Local storm report, Apr 23, 8:46 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
846 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             2 W CYRIL               34.90N 98.24W
04/23/2004  1.00 INCH        CADDO              OK   AMATEUR RADIO

0843 PM     HAIL             2 W CYRIL               34.90N 98.24W
04/23/2004  1.00 INCH        CADDO              OK   AMATEUR RADIO

&&

KT
Local storm report, Apr 23, 9:34 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
934 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0932 PM     HAIL             STRINGTOWN              34.47N 96.05W
04/23/2004  0.75 INCH        ATOKA              OK   PUBLIC

&&

KT
Local storm report, Apr 23, 10:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1030 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLASH FLOOD      5 NE RENFROW            36.98N 97.59W
04/23/2004                   GRANT              OK   LAW ENFORCEMENT

            1 TO 2 FEET OF WATER CROSSING US HIGHWAY 81. VEHICLE
            SUBMERGED BY THE WATER. US HIGHWAY 81 CLOSED FROM JUST
            NORTH OF MEDFORD TO THE OKLAHOMA/KANSAS STATE LINE.

&&

KT
Local storm report, Apr 23, 10:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1041 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      3 SSW RENFROW           36.88N 97.68W
04/23/2004                   GRANT              OK   LAW ENFORCEMENT

            US HIGHWAY 81 CONTINUES TO BE CLOSED BETWEEN MEDFORD AND
            THE OKLAHOMA/KANSAS STATE LINE.

&&

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:29 PM CDTFlash Flood WarningOUNGrant, Kay3 hr
Apr 23, 7:34 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant41 min
Apr 23, 7:37 PM CDTSevere Thunderstorm WarningOUNComanche38 min
Apr 23, 7:40 PM CDTSevere Thunderstorm WarningOUNJohnston50 min
Apr 23, 8:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady47 min
Apr 23, 9:16 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal29 min
Apr 23, 10:23 PM CDTFlash Flood WarningOUNGrant3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.